MAUDE Adverse Event Report: SMITH & NEPHEW, INC. TIBIAL ANCHOR STEM SIZE 5-6; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,

SMITH & NEPHEW, INC. TIBIAL ANCHOR STEM SIZE 5-6; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Catalog Number 1-10011-300
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 04/13/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a cementless unicompartmental right knee arthroplasty had been performed on (b)(6) 2021, the patient experienced subsidence of the tibial tray and the fracture of the blade region of the tibial anchor.Postoperative x-rays conducted on an unspecified time frame suggest a malposition of the femoral component resulting in edge loading of the tibial tray.The patient underwent revision surgery on (b)(6) 2022 to treat this adverse event.During this procedure, all the components from the uka prosthesis construct were explanted and replaced with an unspecified system.The patient's outcome is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
H10: the device was not returned for evaluation.However, the final undated x-ray prior to the revision showed edge loading, varus tibial subsidence of the tray, and fracture of the blade region of the anchor.The clinical/medical investigation concluded that, it is unknown if the malposition of the femoral component was due to implantation or a shift over time.The engage surgical ifu for the device, lists permanent valgus or varus deformity that requires correction for the knee to function satisfactorily post-op as a contraindication for partial knee replacement.Therefore, based on the information provided, we cannot rule out a procedural variance or the varus deformity as contributing factors that led to edge loading and the reported events.The patient impact beyond the revision cannot be determined.No further clinical/medical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for engage partial knee system revealed that fracture, deformation or wear have been identified in adverse effects and complications.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that a similar event was identified and determined that the primary root cause is insufficient surgeon and medical education training program.Furthermore, there were limited resources available to engage to complete a more detailed surgeon training program.The following actions will be performed: build robust sales training and medical education program for engage products, deliver training to active surgeon users and hold quarterly surgeon training events.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to traumatic injury or surgical technique.The contribution of the device to the reported incident could be corroborated as the device required a revision surgery.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Internal complaint reference number: (b)(4).
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.He photographs were reviewed, and revealed the fracture of the device.The clinical/medical investigation concluded that, it is unknown if the malposition of the femoral component was due to implantation or a shift over time.The engage surgical instructions for use for the device, lists permanent valgus or varus deformity that requires correction for the knee to function satisfactorily post-op as a contraindication for partial knee replacement.Therefore, based on the information provided, we cannot rule out a procedural variance or the varus deformity as contributing factors that led to edge loading and the reported events.The patient impact beyond the revision cannot be determined.No further clinical/medical assessment is warranted at this time.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history based on the historical data did not revealed similar previous events for the listed device.A review of the instructions for use documents for engage partial knee system revealed in contraindications that unicompartmental replacement is contraindicated in patients who have a permanent valgus or varus deformity that requires correction for the knee to function satisfactorily post-op.It also states that fracture has been identified in adverse effects and complications.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include size selected, surgical technique, patient anatomy, abnormal loading of limb, excessive forces and/or traumatic injury.Based on this investigation, the need for corrective action may be indicated.

Brand Name
TIBIAL ANCHOR STEM SIZE 5-6
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14332633
Report Number1020279-2022-02245
Device Sequence Number6256531
Product Code NJD
UDI-Device Identifier00885556873106
UDI-Public885556873106
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1-10011-300
Device Lot Number100071
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/13/2022
Supplement Date Received by Manufacturer06/17/2022
07/06/2023
Initial Report FDA Received Date05/08/2022
Supplement Report FDA Received Date06/20/2022
07/11/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
RES 92286
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
3.2MM THREADED PIN 45MM W/ COLLAR 4/PK
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexMale
Patient Weight90 KG